Ask a doctor

Why Does Restylane Cause Little Bumps Under the Skin?

A lot of people say that after their restylane injections, they can feel bumps under their skin for a long time.  Why does this happen to some people and not others?  What causes the bumps, and more importantly, how can I make sure that I don't get them?

Doctor Answers (21)

It even has a NAME

+10

Bumps close to the skin after a Restylane injection is caused by the injector pushing on the plunger as the needle is being withdrawn.  It causes bumps that will sometimes have a bluish hue to them.  This is called the Tindall effect.  It is seen whenever the product gets too close to the skin or the skin is especially thin (i.e. around the eyes).  Other lumps that are deep but not blueish should be gently massaged smooth at the time of the injection.  To prevent the Tindall effect:

  • In areas where the skin is thin, Restylane needs to go deep, below muscle and on the bone
  • Slow down and don't press the plunger when withdrawing the needle 

What to do if you have it

  • If it's early, be patient and it will likely fade
  • If it's been there a while, you can dissolve spots with Hyaluronidase


Salt Lake City Facial Plastic Surgeon
5.0 out of 5 stars 40 reviews

Restylane does not cause bumps under the skin...

+5

Restylane does not cause bumps under the skin unless:

  1. It is injected too superficially
  2. It is injected unevenly

Skin reactions or prolonged inflammation related to the injection of Restylane are extremely rare (I, personally, have never seen it). Areas where the skin is thicker, such as the nasolabial folds, are much less likely to end up with bumps, compared with areas where the skin is very thin, such as the tear troughs below the medial lower eyelids.

I recommend that patients do nothing other than gently apply ice to areas injected with fillers, including Restylane, for the first 3 days following their treatment. This allows for most of the initial swelling to resolve.

After the 3rd day and before the 7th day post-injection, I recommend massaging any area with a visible bump, excess fullness, or asymmetry, several times a day, until it smooths out. This massage can be performed with a fingertip or the tip of a Q-tip.

Patients should recognize that injected fillers may be palpable for several months, however, only visible lumps or bumps are of concern. It would certainly be a mistake to massage an injected filler out of the area that it was meant to fill.

The good news, in case of a Restylane or Juvederm bump that fails to resolve in a timely fashion, is that these materials (hyaluronic acid gels) can easily be dissolved with the injection of hyaluronidase (Amphadase or Vitrase).

Bumps composed of other injectables, such as Radiesse or Artefill, are more difficult to treat. Injection of steroids along with vigorous massage would be a good first step. Surgical excision is rarely, but sometimes required as a last resort.

John M. Roesler, MD
Los Angeles Facial Plastic Surgeon

Restylane is best injected into the dermis

+2
If Restylane is injected too superficially, one can feel pumps under the skin.  Also, if too much product is injected in one location, the bumps can result.  It is all technique and injector dependent.  That is why this is more of an art than a science and it is really important to research and find an experienced injector. Also, if injected too superficially, you can have a "blue" hue to the skin.
If your doctor leaves you with bumps that you can feel and see, then ask them about Vitrase, which can dissolve the Restylane injection within a day.

Michele S. Green, MD
New York Dermatologist
5.0 out of 5 stars 33 reviews

You might also like...

Good filler placement should not leave obvious bumps

+2

Experienced injectors should not leave visible bumps when injecting at all, and should leave few if any bumps that you can feel. The trick to quality placement of Restylane or any filler is for it to FEEL as natural as possible and also LOOK as natural as possible.

Small translucent or blueish bumps, if noticed right away, can be easily repaired before the filler starts to cause collagen building and longer term settling into the skin. Do not be afraid to ask your doctor about any bumps or clear blue areas you see.

Jessica J. Krant, MD, MPH
New York Dermatologic Surgeon
4.5 out of 5 stars 40 reviews

Restylane and bumps

+2

Restylane if injected very superficially can cause bumps.  The best way to avoid this is by injecting deeper. In addition, if lumps are felt, they can be massaged to soften them.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

How to get smooth results from Restylane

+2

Properly done, Restylane and Juvederm should not leave lumps. There are several techniques that are used for dermal fillers, and the original one is called "serial puncture" in which a series of injections are done along the wrinkle.

This is more likely to leave bumps in my opinion, and I more commonly do "linear threading" in which the product is layered along the wrinkle being filled. There are several variations on each of these, but lumpiness should be avoidable.

Richard Baxter, MD
Seattle Plastic Surgeon
5.0 out of 5 stars 28 reviews

Restylane should not cause bumps with good technique.

+2

Hi!

It's all about the doctor doing the injections.  With good technique, you should not get bumps after Restylane or Juvederm injections.  Go to an experienced plastic surgeon.

George J. Beraka, MD (retired)
Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

Bumps from Restylane

+2

If you feel bumpiness after Restylane, it is likely that you have a small concentration of product around an injection site. When this occurs, it is possible to massage the area to smooth out the bumps, although this procedure is something we like to avoid as it may lead to shorter duration for the product if too much massage is necessary.

To avoid bumps, make sure to choose a practitioner carefully. If the injections are done with the proper care, you should not have much bumpiness at all. In a last resort scenario, your practitioner can use Hyaluronidase to reverse the effects of the Restylane if severe bumpiness is present.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Palpable bumps on the lips after Restylane injection

+2

It is normal to feel a filler which is injected beneath the skin to plump up a wrinkle or depression-however a smooth fullness is what we try to achieve.

When patients complain of lumps they are usually referring to an uneven injection-that is the rate of the filler injection is uneven so some areas have little 'balls" of filler while the adjacent area has less or none because the pressure of injection was less asthe needle was withdrawn form the area.

Good manual dexterity and lots of experience and careful technique on the aprt of the doctor who is treating you is the most important factor for a smooth filler injection result.

Another problem that can cause bumps is if the filler is injected too close to the skin.

The best answer is to consult a board certified plastic surgeon who does a lot of filler injections-soemone who does them several times a week and can show you photos of his/her personal results (not photos provided by the filler company on their promotional literature).

Brooke R. Seckel, MD, FACS
Boston Plastic Surgeon
5.0 out of 5 stars 37 reviews

Help to minimize Restylane bumps

+2

Thank you for your question.

Injection technique is primarily responsible for bumps after treatment. While this is injector-dependent, you can also do things to reduce bumps. The main post-injection practices that you can do are gentle and repeated massage, and ice application to minimize swelling. You only have a 1-2 day window of massaging to move the Restylane around and minimize the bumps.

If you notice a "blue bump" in the skin that does not improve after massaging, that may represent restylane injected too high in the skin. To correct this, your physician can inject a little hyaluronidase or make a little nick in the skin to remove the Restylane. Otherwise, you might have to wait approximately 8 months or longer for it to be resorbed.

Hope this helps!

Don Mehrabi, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.